Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 180, NWS Topeka, KS

September 10, 2015Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 10, 2015, 5:43 PM CDT for Coffey County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2015, 5:43 PM CDT (22:43 UTC)
Expired
Sep 10, 2015, 6:15 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Coffey County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:17 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 10, 3:17 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT THU SEP 10 2015

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 313 PM CDT THU SEP 10 2015

An upper level trough located across eastern MT and western SD will
dig southeast across the central plains Tonight. At the surface a
cold front extended from western IA...southwest into southeast NE,
then west across southern NE. An outflow boundary was slowly pushing
southwest across the CWA and extended from near LWC...southwest to
Abilene. This outflow boundary will probably stall out in its
current position. The mesoscale models show a cluster of storms
developing across west central NE as the H5 trough approaches. These
storms will move southeast and intensify as they encounter deeper
moisture and instability across north central KS. MLCAPES early this
afternoon were already 2000 to 3000 j/kg. As the northwesterly mid
and upper flow increases the effective sfc to 6km shear should
increase to 40 to 50 kts. Any discrete surface based storms that
develop along the outflow boundary may intensify into supercell
thunderstorms, capable of producing large hail and damaging wind
gusts. If a storm rides the boundary or propagates to the right of
mean shear vector than these supercells may capable of producing
isolated tornadoes late this afternoon into the early evening hours.
Once the storms in NE congeal into a squall line or MCS than
damaging wind gusts and heavy rainfall will be the primary hazard as
the complex of storms move southeast across the CWA this evening.

The front and/or outflow ahead of the thunderstorm complex should
move south of the CWA after midnight. Ascent ahead of the upper
trough and isentropic lift north of the boundary will keep the
chance for rain and elevated thunderstorms into the early morning
hours of Friday.

Friday...Any morning showers across the southeast counties of the
CWA will move southeast into southwest MO by the mid morning hours,
as the upper trough digs southeast into the mid MS river valley.
Friday will be cooler with northeast winds of 10 to 20 MPH and gusts
to 25 MPH during the late morning and afternoon hours. Skies will
become mostly sunny by noon across the entire CWA. Highs will be
cooler with lower to mid 70s.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 313 PM CDT THU SEP 10 2015

Strong sfc high will settle into the region Fri night with light
winds and very dry air in place expect lows to drop into the 40s by
Sat morning. Pleasant/quiet weather will persist through the weekend
since do not feel the current QPF depiction of the NAM is too far
east on Saturday and feel that any precip should remain to the west
of the CWA Sat.

By Sunday breezy south winds will return along with warmer temps but
humidities will remain low given the sfc high will push into the
Gulf over the weekend. Southwest flow aloft will establish across
the Plains into next week with lee troughing which will produce
windy and warm conds through mid week. Next chc for precip appears
to be Weds or Thurs as a sfc front attempts to sag toward the state.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON)
ISSUED AT 1232 PM CDT THU SEP 10 2015

Storms are expected to develop north of the KS/NE boarder and move
SE across the terminals.  Timing is still a bit tricky but believe
storms could be near the terminals by 21-22Z, with the main line
later between 00-04Z bringing a drop in visbys/cigs.  Rain with
thunder and lightning will persist behind the main line, with a
clearing early morning. After this, VFR can be expected.

&&

.TOP
WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10
PM CDT FOR
KSC027-029-041-061-111-117-127-143-149-157-161-197-201. &&

SHORT TERM...Gargan
LONG TERM...Omitt
AVIATION...Heller
Hazardous weather outlook, Sep 10, 2:36 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT THU SEP 10 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-111945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
236 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE KANSAS NEBRASKA
BORDER THIS AFTERNOON...AND MOVE SOUTHEASTWARD THROUGH THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE SEVERE
WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. AN ISOLATED
TORNADO CANNOT BE RULED OUT. THE MOST LIKELY TIME FRAME FOR
SEVERE STORMS WILL BE FROM 4PM THROUGH MIDNIGHT FROM NORTHWEST TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM THROUGH THIS
EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Sep 10, 4:48 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT THU SEP 10 2015

KSZ058-102215-
COFFEY-
448 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY COUNTY UNTIL
515 PM CDT...

AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOHN REDMOND RESERVOIR...MOVING EAST AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...NEW STRAWN AND JOHN REDMOND RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3817 9595 3827 9593 3825 9570 3808 9570
TIME...MOT...LOC 2148Z 266DEG 5KT 3821 9589
Special weather statement, Sep 10, 5:15 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT THU SEP 10 2015

KSZ058-102245-
COFFEY-
515 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 545
PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JOHN REDMOND RESERVOIR...MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...NEW STRAWN AND JOHN REDMOND RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3820 9590 3827 9589 3826 9565 3810 9566
TIME...MOT...LOC 2215Z 258DEG 8KT 3822 9584

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:15 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington30 min
Sep 10, 1:30 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha30 min
Sep 10, 1:40 AM CDTSevere Thunderstorm WarningTOPWashington35 min
Sep 10, 1:55 AM CDTSpecial Weather StatementTOPNemaha35 min
Sep 10, 2:10 AM CDTSpecial Weather StatementTOPWashington35 min
Sep 10, 2:29 AM CDTSpecial Weather StatementTOPNemaha31 min
Sep 10, 4:13 AM CDTSpecial Weather StatementTOPJefferson32 min
Sep 10, 4:31 AM CDTSpecial Weather StatementTOPDouglas29 min
Sep 10, 4:48 PM CDTSpecial Weather StatementTOPCoffey27 min
Sep 10, 5:15 PM CDTSpecial Weather StatementTOPCoffey30 min
Sep 10, 5:35 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
Sep 10, 5:54 PM CDTSevere Thunderstorm WarningTOPWashington51 min
Sep 10, 6:00 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Sep 10, 6:14 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington46 min
Sep 10, 6:26 PM CDTSpecial Weather StatementTOPCoffey34 min
Sep 10, 6:36 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington39 min
Sep 10, 6:36 PM CDTSevere Thunderstorm WarningTOPCoffey39 min
Sep 10, 6:42 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa48 min
Sep 10, 6:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie32 min
Sep 10, 6:44 PM CDTSevere Thunderstorm WarningTOPWashington31 min
Sep 10, 6:49 PM CDTSevere Thunderstorm WarningTOPRepublic26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.